Drugs such as Ozempic and Wegovy, developed to manage type 2 diabetes, have become increasingly popular this year with celebrities using them for weight loss. Researchers have warned about the health risks of its off-label use and now a new study suggests that it can increase the risk of certain severe gastrointestinal problems including stomach paralysis.
The study, led by researchers from the University of British Columbia (UBC), examined the side effects of a class of drugs called GLP-1 agonists that includes the brands Wegovy, Ozempic, Rybelsus and Saxenda, as reported by AFP. The researchers also compared the rate of serious side effects to another class of weight loss drug, bupropion-naltrexone.
The GLP-1 agonists are linked to an almost four times increased risk of stomach paralysis, a nine times higher risk of pancreatitis and a four times greater risk of bowel obstruction, as reported by AFP. These can lead to hospitalisations and could require surgery. The findings, published in the Journal of the American Medical Association (JAMA), also revealed a higher incidence of biliary disease, a group of conditions affecting the gall bladder. However, the difference was not found to be statistically significant.
The researchers said that although the events are rare, with millions around the world using the drugs, it could lead to hundreds of thousands of people experiencing these conditions.
“Given the wide use of these drugs, these adverse events, although rare, must be considered by patients thinking about using them for weight loss,” said first author Mohit Sodhi in a press statement by UBC. “The risk calculus will differ depending on whether a patient is using these drugs for diabetes, obesity or just general weight loss," he added. People who might be otherwise healthy might not want to accept the potentially severe effects.
Saxenda and Wegovy were approved for weight loss in 2020 and 2021. However, randomised clinical trials to examine the efficacy of these drugs did not consider rare gastrointestinal events due to their small sample sizes and short follow-up periods, the researchers said in the statement.
Epidemiologist and co-author Mahyar Etminan said that while there had been anecdotal reports of some patients using these drugs for weight loss and having repeated episodes of nausea and vomiting as a result of gastroparesis or stomach paralysis, the current study was the first to examine this at a larger scale, as reported by AFP.
The findings highlight the importance of ensuring access to these drugs through trusted medical professionals and with monitoring, the statement added. It’s important to prescribe the drugs under the right circumstances.